Tornadoes · United States · Indiana · 2025
EF0 tornado, Brunerstown, Indiana, May 16, 2025
This EF0 tornado ran 0.4 miles across Putnam County on May 16, 2025, touching down at 7:58 PM EDT and reaching 20 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 16, 2025
- Touchdown
- 7:58 PM EDT (23:58 UTC)
- Lifted
- 8:00 PM EDT (00:00 UTC)
- On the ground
- 2 minutes
- Path length
- 0.4 miles (0.7 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Putnam County
- Touchdown point
- 39.607, -87.004
- Lift-off point
- 39.610, -86.998
- Record number
- 2505161758-01
The damage survey
2 damage points were recorded along this path by NWS IND, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A persistently humid and unseasonably warm air mass provided ample instability late on the 16th. Meanwhile, mid-level forcing streamed into central Indiana from west to east, around the southeastern periphery of a strong mid-latitude cyclone positioned over the Upper Midwest. These ingredients combined to produce rotating storms with damaging winds and tornadoes across southern central Indiana through the late day.
The episode's fifth and final tornado, an EF0, occurred briefly in far west-central Putnam County. After touching down about 800 feet north of County Road 400 South, the circulation tracked roughly parallel and about 500 feet southeast of a set of railroad tracks, ending about 350 feet west of County Road 800 West. The tornado tracked over an irregular patchwork of woods and farm fields, uprooting or downing numerous trees. Peak wind gusts at 85 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at May 16, 6:31 PM EDT, 1 hour 27 minutes earlier. Its key messages:
- Severe Thunderstorms are expected between 5-11PM EDT.
- All Severe modes are in play today, including damaging straight line winds, large hail, and tornadoes. The greatest threat looks to be widespread damaging winds south of the I-70 corridor
- Warm and humid with highs in the mid to upper 80s.
- Cooler and quiet for the weekend, additional precipitation again next week
Area forecast discussion, May 16, 6:31 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 631 PM EDT Fri May 16 2025 .KEY MESSAGES... - Severe Thunderstorms are expected between 5-11PM EDT. - All Severe modes are in play today, including damaging straight line winds, large hail, and tornadoes. The greatest threat looks to be widespread damaging winds south of the I-70 corridor - Warm and humid with highs in the mid to upper 80s. - Cooler and quiet for the weekend, additional precipitation again next week && .MESOSCALE UPDATE... Issued at 617 PM EDT Fri May 16 2025 DEEPER LOW LEVEL MOISTURE HAS REMAINED OVER SOUTHERN INDIANA WITH DEWPTS ABOVE 65F GENERALLY ALONG AND SOUTH OF A LINE FROM SULLIVAN COUNTY INDIANA EASTWARD TO CINCINNATI AREA. NORTH OF THIS LINE, DEWPTS RANGE FROM NEAR 50 AT LAFAYETTE TO THE UPPER 50S/LOWER 60S ALONG THE I-70 CORRIDOR. ALTHOUGH A SLIGHT INCREASE IN LOW LEVEL MOISTURE IS STILL EXPECTED AHEAD OF THE MAIN CLUSTER OF THUNDERSTORMS, THE THREAT FOR TORNADOES APPEARS TO BE FALLING FOR AREAS ALONG AND NORTH OF I-70. HOWEVER IN THESE AREAS THE DEGREE OF DRIER AIR IN THE LOW-MID LEVELS WILL SUPPORT DAMAGING WIND GUSTS UP TO 65 MPH AS THE PRIMARY SEVERE THREAT WITH ISOLATED LARGE HAIL POSSIBLE. THESE STORMS WILL REACH THE WESTERN INDY METRO AREA AROUND 645 PM AND DOWNTOWN INDIANAPOLIS BETWEN 7 AN 715 PM. SOUTH OF I-70...MULTIPLE SUPERCELL THUNDERSTORMS WILL CONTINUE TRACKING EAST-NE ABOUT 45 MPH. THESE STORMS WILL CONTINUE TO HAVE A THREAT FOR ALL HAZARDS, INCLUDING LARGE HAIL, DAMAGING WINDS AND TORNADOES PROVIDED THE MORE UNSTABLE ENVIRONMENT AND STRONGER LOW LEVEL SHEAR /0-1 KM SRH AROUND 200 M2/S2/. && .SHORT TERM (This afternoon through Saturday)... Issued at 1152 AM EDT Fri May 16 2025 Update for upcoming severe event: Key Messages: - Widespread thunderstorms with numerous severe thunderstorms expected between 5PM and 11PM EDT - All severe weather hazards possible, but highest confidence in destructive wind gusts. Most intense gusts could be greater than 80mph - Long track supercells are possible over far southern central IN. Within these supercells, significant tornadoes are possible. Discussion: There is a growing concern for a localized severe weather outbreak over central Indiana late this afternoon and evening. Satellite and radar imagery depict numerous elevated thunderstorms with widespread rain and anvil cirrus over KY currently, of which many of the near term models have struggled to materialize. This could create some uncertainty on overall storm track this evening as even with modest moisture advection it will take some time for this area to recover. The current expectation is for this to result in a CAPE gradient across the southern portions of Indiana, further solidifying the development of robust convection this afternoon and evening. Current observations show most of central Indiana already in the mid to upper 70s with dew points near 60. There will likely be some low level mixing this afternoon that will continue to drop dew points into the upper 50s, especially north of I-70 prior to convective initiation. However further south, greater SW moisture advection and some anvil cirrus should keep low level dew points elevated, with dew points in the mid 60s prior to convective initiation. This will result in quick destabilization with widespread CAPE values greater than 2500 J/kg south of I-70. As the pressure trough pushes eastward, modest lift will be sufficient enough for explosive initiation across IL, of which is expected to reach the Indiana border between 4:30 and 6:00 PM EDT. Further analysis of the low level thermodynamics shows very steep 0- 5km lapse rates, averaging around 8 C/km. The 5km layer winds will generally be around 50kts, increasing this evening to 70-80kts. Given the steep lapse rates, and dry mid level air, dense and volatile cold pools are likely to develop within organized storms. These cold pools will be capable of producing isolated wind gusts greater than 90 MPH, but numerous 60 MPH wind gusts are likely south of the I-70 corridor. This same set up also is favorable for significant hail, although this threat will slowly wane as the convection become more linear this evening. Greatest winds are likely to be south of the I-70 corridor where the LLJ axis is centered, but scattered severe wind gusts are still possible north of I-70. There is also a tornado threat with these storms this afternoon and evening primarily south of I-70. Given residual capping over southern IN from the previously mention thunderstorms over KY this morning, along with a more favorable shear vector, some discrete convection is possible in the beginning of the severe thunderstorm threat (5-8PM). Modeled soundings currently show 0-3km SRH greater that 300 m2/s2 in this same region, of which is plenty sufficient for mesocyclone development and therefore supercells. Although LCLs are likely to be slightly elevated initially, very steep near surface lapse rates along with 0-1km SRH of 100-200 m2/s2 should be enough to overcome as the mesocyclones strengthen and become more mature. 7PM onwards the LLJ is also likely to increase further intensifying the low level shear. The main uncertainty with long track supercells will be how quickly organized convection grows upscale and becomes linear. Outside of supercell tornadoes, there is a QLCS tornado threat as these storms develop strong cold pools. If a tornado does happen north of I-70, this will likely be the storm mode. Given the aforementioned likelihood of robust cold pools and RIJ, there will likely be surges within any linear feature. These surges in the presence of strong LL shear this evening will likely be sufficient for a few embedded tornadoes within lines. && .LONG TERM (Saturday through Thursday)... Issued at 307 AM EDT Fri May 16 2025 An exiting low will move off to the NE at the start of the period. Behind the low, broad riding across the central plains will initially dominate this weekend. Pressure gradients between the system will keep wind gusts to around 25-30 mph during the afternoon on Saturday but will be much calmer for Sunday. A more active pattern is then expected for much of the work week as an upper low, with a couple of short wave, moves through the region. Models are struggling to determine the details at this time as different solutions show varying tracks and strengths to the system. Confidence on temperatures is also low as it will depend on what side of the low central Indiana ends up with. Despite the uncertainties, it does look like there will be a good amount of moisture to work with, so could see a threat for multiple days of heavy rain, and temperatures probably below normal for much of the week. Towards the end of the long term and into the holiday weekend, a ridging pattern may set up to bring from the rain expected next week, but it is still too soon to have much confidence in this yet. && .AVIATION (00Z TAF Issuance)... Issued at 631 PM EDT Fri May 16 2025 Impacts: - Severe thunderstorms expected through mid evening - Gusty winds through the evening then again on Saturday afternoon Discussion: A cluster of intense convection was tracking through western Indiana and will impact the terminals over the next few hours. KBMG and KIND are at greatest risk of strong wind gusts in excess of 40kts after 00Z for an hour or two along with brief visibility restrictions. Storms will be east of the terminals by 02-03Z with skies clearing. Expect southwest winds to remain gusty through the rest of the evening then will fall back to 10-15kts overnight as they veer to a more westerly direction. Broken mid level clouds will fill back in Saturday morning as the cold pool aloft expands across the area. Westerly winds will pick up again with gusts around 25kts during the afternoon. && .IND WATCHES/WARNINGS/ADVISORIES...None. && MESOSCALE...Crosbie SHORT TERM...Updike LONG TERM...Updike AVIATION...Ryan
Hazardous weather outlook, May 16, 3:19 PM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 319 PM EDT Fri May 16 2025 INZ021-028>031-035>049-051>057-060>065-067>072-171930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 319 PM EDT Fri May 16 2025 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Thunderstorms are expected in Central Indiana today between 5PM and 10PM EDT. Severe thunderstorms are likely, especially along and south of I-70. Damaging straight line winds, tornadoes, large hail, heavy rain and lightning are all possible. Be prepared for severe weather watches and warnings this afternoon and evening. Have multiple ways to receive weather information and be prepared to activate your safety plan. Storm motion will be to the east-northeast at 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible next Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening across Central Indiana. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 16, 7:47 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
747 PM EDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Hail Ellettsville 39.23N 86.62W
05/16/2025 E1.00 Inch Monroe IN Public
Report from mPING: Quarter (1.00 in.).
&&
CCLocal storm report, May 16, 7:52 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
752 PM EDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM Tstm Wnd Gst 3 E Camden 40.62N 86.48W
05/16/2025 M53 MPH Carroll IN Public
&&
CCLocal storm report, May 16, 7:54 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
754 PM EDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM Hail Manilla 39.57N 85.61W
05/16/2025 E0.88 Inch Rush IN Fire Dept/Rescue
&&
CCLocal storm report, May 16, 7:56 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
756 PM EDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM Tstm Wnd Gst Indianapolis Int'l Airp 39.72N 86.30W
05/16/2025 M75 MPH Marion IN Official NWS Obs
Corrects previous tstm wnd gst report from
Indianapolis Int'l Airport. KIND METAR
OBSERVATION.
&&
CCLocal storm report, May 16, 7:57 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
757 PM EDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Tornado 6 SW Whitehall 39.11N 86.64W
05/16/2025 Monroe IN Public
&&
CCLocal storm report, May 16, 7:58 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
758 PM EDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM Tstm Wnd Dmg 1 NE Zionsville 39.96N 86.27W
05/16/2025 Boone IN Public
Trees down.
&&
CCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
12.0 hours before the tornado, 149 km from the path. May 16, 2025.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -9756 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2325 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
Lincoln, IL (KILX), 00:00Z
0.0 hours before the tornado, 149 km from the path. May 17, 2025.
- Mixed-layer CAPE
- 1224 J/kg
- Mixed-layer CIN
- -81 J/kg
- Surface CAPE
- 1966 J/kg
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.3
- 0-3 km lapse rate
- 8.0 K/km
The surface observations
Greencastle (GPC), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Indianapolis radar (KIND), 63 km away, was scanning. The volume nearest the touchdown began at 23:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2025 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of May 16, 2025
26 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 16 | 7:46 AM CDT | EF1 | Craighead, AR | 7.1 | 150 | $25,000 | ||
| May 16 | 12:42 PM EDT | EF1 | Gloucester, NJ | 8.1 | 300 | $60,000 | ||
| May 16 | 1:25 PM CDT | EF1 | Texas, MO | 2.4 | 100 | $20,000 | ||
| May 16 | 2:52 PM EDT | EF0 | Washington, PA | 0.5 | 75 | $10,000 | ||
| May 16 | 2:39 PM CDT | EF2 | Saint Louis, MO to IL | 23.2 | 1,750 | 4 | 38 | $1.6 billion |
| May 16 | 2:53 PM CDT | EF2 | Iron, MO | 3.3 | 150 | |||
| May 16 | 3:54 PM CDT | EF3 | Stoddard, MO | 16.1 | 200 | 2 | 10 | $15 million |
| May 16 | 3:59 PM CDT | EF0 | Scott, MO | 0.6 | 100 | $10,000 | ||
| May 16 | 4:03 PM CDT | EF2 | Cape Girardeau, MO | 1.4 | 225 | $175,000 | ||
| May 16 | 5:51 PM EDT | EF1 | City of Baltimore, MD | 4.3 | 75 | $1.5 million | ||
| May 16 | 6:44 PM EDT | EF2 | Greene, IN | 14.0 | 200 | 1 | 3 | $1.1 million |
| May 16 | 5:52 PM CDT | EF1 | Dorchester, MD to DE | 11.3 | 600 | $50,000 | ||
| May 16 | 5:54 PM CDT | EF1 | Lyon, KY | 0.8 | 210 | $100,000 | ||
| May 16 | 7:15 PM EDT | EF1 | Greene, IN | 1.8 | 100 | $50,000 | ||
| May 16 | 6:15 PM CDT | EF4 | Marion tornado, IL | 16.3 | 900 | 7 | $25 million | |
| May 16 | 7:27 PM EDT | EF2 | Monroe, IN | 35.3 | 350 | $1.2 million | ||
| May 16 | 6:38 PM CDT | EF1 | Crawford, IL to IN | 10.7 | 100 | $15,000 | ||
| May 16 | 6:40 PM CDT | EF1 | Scott, MO | 1.3 | 100 | $175,000 | ||
| May 16 | 6:42 PM CDT | EF2 | Todd, KY | 6.0 | 200 | $1.1 million | ||
| May 16 | 6:48 PM CDT | EF1 | Saline, IL | 6.8 | 75 | $10,000 | ||
| May 16 | 6:56 PM CDT | EF2 | Saline, IL | 9.9 | 250 | $37,000 | ||
| May 16 | 8:02 PM EDT | EF1 | Dearborn, IN | 6.3 | 250 | $60,000 | ||
| May 16 | 7:16 PM CDT | EF3 | Union, KY | 9.9 | 500 | 4 | $15 million | |
| May 16 | 9:26 PM CDT | EF2 | Christian, KY | 10.0 | 225 | $1.3 million | ||
| May 16 | 9:27 PM CDT | EF4 | London tornado, KY | 60.1 | 1,700 | 18 | ||
| May 16 | 9:55 PM CDT | EF1 | Logan, KY | 2.6 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.